Filler Complications Involving Vascular Necrosis, Vision Changes on the Rise

Doug Brunk

December 15, 2021

The number of adverse events involving vascular necrosis and vision changes following injection of dermal fillers increased from 2014 to 2020, results from a large database analysis showed.

"The ASDS estimates that 1.6 million soft tissue filler procedures were performed in 2019, a 78% increase from 2012," presenting author Michelle Xiong, a 4th-year student at Brown University, Providence, R.I., said during a virtual abstract session at the annual meeting of the American Society for Dermatologic Surgery. "The popularity of dermal fillers continues to increase. With that, there is increasing concern of possible associated adverse events. Most concerning are those related to vascular occlusion."

Under the supervision of senior author Kachiu C. Lee, MD, MPH, of Main Line Center for Laser Surgery in Ardmore, Pa., Ms. Xiong and colleagues analyzed the Food and Drug Administration's Manufacturer and User Facility Device Experience (MAUDE) database of medical device–related adverse event reports, to better understand and characterize dermal filler-related complications. They limited the analysis to adverse events involving injectable fillers from January 2014 to December 2020 and determined the number of complications by type per year and reviewed reports to identify injection site locations. Next, they used the binomial test to compare the proportion of complication categories from 2014 through 2016 and from 2017 through 2020.

In all, 5,994 reports were identified during the 7-year study period. To evaluate trends over time, the researchers estimated the rate of complications per 100 reports each year. While the absolute number of reports increased over time, the rate of adverse events per 100 reports decreased, suggesting an overall improvement in safety.

When the researchers focused on complications involving vascular occlusion, they found that vascular necrosis accounted for 3.5% of all complications, compared with vision changes (1.5% of all complications), and stroke (0.3% of all complications). When comparing the years 2014-2016 with 2017-2020, there was a significant increase in adverse events involving vascular necrosis (0.9%; P = .018) and vision changes (0.94%; P = .001), but no significant difference in the number of reports of stroke (-0.1%; P = .409). "This highlights that serious complications like necrosis and vision changes have increased over time," Ms. Xiong said.

Overall, the three most common injection sites involving necrosis and vision changes were the cheek, the nose, and the nasolabial fold. The cheek was the most common site associated with stroke. "These findings are similar to those of previous studies, further emphasizing that the nose, nasolabial fold, and cheek are possibly challenging injection sites," she said.

"In general, as the face is a highly vascular area with many anastomoses, it's especially important to be aware of facial anatomy when injecting. In addition to awareness of anatomy, injection techniques can influence vascular complications. Unfortunately, the event narratives in the MAUDE database did not go into detail about the procedural technique."

Ms. Xiong said that as the popularity of dermal fillers continues to grow, "it's important for providers to understand the possible adverse events, both to better counsel patients and to improve safety management. The proportion of serious complications such as vascular necrosis and vision changes have increased from 2014 to 2020. This highlights an increased need for training to better understand facial anatomy and to emphasize practice techniques to minimize risk."

Lee acknowledged certain limitations of the study, including that "submission of adverse events to the MAUDE database are not verified or standardized," she told this news organization.

"With the ever-increasing popularity of fillers, it is not surprising that the absolute number of complications is rising, but it is also reassuring to see that the overall ratio of complications per hundred reports is down," said Lawrence J. Green, MD, clinical professor of dermatology at George Washington University, Washington, who was asked to comment on the study. "I would be curious to know what proportion of filler complications are due to non–core practitioners compared to dermatologists and plastic surgeons."

The researchers reported having no financial disclosures.

Green disclosed that he is a speaker, consultant, or investigator for numerous pharmaceutical companies.

This article originally appeared on MDedge.com, part of the Medscape Professional Network.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....